Funnel Cloud, Palo Alto
- When
- June 1, 1:34 PM CST
- Where
- Palo Alto County, 5.44 mi NW of Depew
- Reported by
- Public
- Coordinates
- 43.240, -94.620
Relayed by Emergency Management.
A cold front moved into Iowa from the northwest, while a warm front pushed into the southwest part of Iowa from the south during the afternoon and evening hours. Initially the airmass was very dry, however a strong push of moisture increased surface dew points into the upper 60s to low 70s by mid afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A cold front moved into Iowa from the northwest, while a warm front pushed into the southwest part of Iowa from the south during the afternoon and evening hours. Initially the airmass was very dry, however a strong push of moisture increased surface dew points into the upper 60s to low 70s by mid afternoon. Precipitable water values increased to 1.25 to 1.5 inches. The atmosphere destabilized by mid to late afternoon. Most unstable CAPE increased to 5000 J/kg as the lifted index fell to -9 to -12 C. The freezing level was relative low, around 12,000 feet. Available CAPE in the -10 to -30 C layer of the atmosphere increased to between 500 and 1000 J/kg. Downdraft CAPE was between 800 and 1000 J/kg. The atmosphere was moderately sheared with 40 to 55 kts of effective shear in the near storm environment. With the relatively dry air initially on the leading edge of the developing storms, the LCL was a relatively high 1500 meters. Thunderstorms formed in two areas. The first was over northwest Iowa along the cold frontal boundary. The second area developed over eastern Nebraska and tracked east in the warm advection area along and north of the warm frontal boundary. The two areas of storms combined during the evening hours, becoming a full fledged MCC by mid evening. All modes of severe weather occurred with this system, though the predominate mode was large hail. Thunderstorms formed rapidly along the warm frontal boundary during the mid and late afternoon. Hail up to baseball size was reported in southwest Iowa with these storms. Rapid intensification led to golf ball and larger hail in Taylor, Ringgold, Adams, and Union Counties. One of the storms produced a tornado as it moved through Ringgold County in the Tingley area. A large farmstead was hit, causing $4,000,000 damage. Eight buildings were damaged or destroyed, as well as the farmstead itself. Based upon extensive destruction to a 400 foot long metal cattle barn on the farmstead, it was determined that the tornado was of EF-2 strength with winds of up to 130 MPH. Other buildings, including the home, received extensive damage but not as widespread. Three head of cattle were killed when the cattle barn was destroyed. During the early evening the storm system transitioned into more of a high wind event. Several reports of 50 to 70 MPH winds were received. A wind gust in excess of 60 MPH threw house debris onto the street in Ottumwa. The storms produced heavy rainfall of 2 inches or more per hour. Fortunately they were moving relatively quickly. Storms trained over parts of Guthrie County. Over 4 inches of rain fell north and west of Guthrie Center. The heavy rainfall caused minor flooding with ditches filled and minor road flooding. A small area of flash flooding was reported along Seely Creek in Guthrie County with water a few feet over the road. Lightning caused at least two house fires. A house was struck east of Des Moines by one thunderstorm. The house was set on fire by the lightning. A second house was struck and set ablaze north of Ankeny.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 1, 11:32 AM CST, 2 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1232 PM CDT TUE JUN 1 2010 .SHORT TERM /TODAY/... COMPLICATED FORECAST TODAY AS THERE IS A LOT GOING ON. ALOFT THERE IS A LOW PRESSURE SYSTEM SKIRTING ACROSS CANADA WHICH IS DEVELOPING A SURFACE LOW OVER THE HIGH PLAINS. FURTHER WEST A FAIRLY IMPRESSIVE SHORT WAVE OVER THE WEST THAT IS PROGGED TO MOVE INTO THE MIDWEST LATER THIS AFTERNOON AND TONIGHT. THIS WAVE IS INDUCING SURFACE CYCLOGENESIS OVER THE CENTRAL/SOUTHERN PLAINS. MEANWHILE A COLD FRONT ASSOCIATED WITH THE AFOREMENTIONED LOW IS STRETCHING ACROSS NW MN INTO THE DAKOTAS. AS THE WESTERN SHORTWAVE PUSHES EAST THE FRONT SHOULD SAG SOUTH INTERACTING WITH THE LOW OVER THE CENTRAL/SOUTHERN PLAINS. THERE WILL BE STRONG WARM ADVECTION DEVELOPING OVER IA AFT 18Z TODAY WITH IMPRESSIVE FORCING MOVING INTO NW IA BY LATER THIS AFTERNOON. A WARM FRONT DOES DEVELOP OVER KS INTO NORTHERN MO THIS AFTERNOON BUT THE FLOW IS WEAK IN THIS REGION AND THERE IS NOT MUCH FORCING TO CONTEND WITH SO ITS DOUBTFUL THAT STORMS WILL INITIATE IN THIS AREA AS MODELS SUGGEST. THE ENVIRONMENT OVER THE DAKOTAS IS MUCH BETTER AND WE HAVE A NOSE OF 2500 MUCAPES PUSHING TOWARDS THE COLD FRONT WHERE CONVERGENCE IS ALSO BETTER. DURING THE LATE AFTERNOON AND EVENING WE HAVE 40 KTS OF SHEAR MOVING INTO THE NW WHICH WILL IS SUFFICIENT FOR SOME SUPERCELLS AND WILL HELP SUSTAIN THUNDERSTORMS THROUGH THE EVENING. 3KM WRF RUN FROM 12Z ON THE 31ST HAD A REAL GOOD HANDLE ON PRECIP DEVELOPMENT. STORMS DEVELOPED ALONG THE FRONTAL BOUNDARY AROUND PEAK HEATING ALONG THE IA/MN ORDER THEN SAGGED SOUTH INTO IA DURING THE EVENING. INITIAL STORMS WILL LIKELY HAVE SOME SUPERCELLS ALONG THE BOUNDARY THEN BECOME AN MCS LATER IN THE EVENING. I DID MENTION SEVERE STORMS IN THE NORTHWEST LATER THIS AFTERNOON...COINCIDING WITH PEAK HEATING. AS FOR TEMPS...I NUDGED HIGHS UP A BIT IN THE SOUTH AND EAST AND LEFT THE NW AS IS DUE TO CLOUD COVER EXPECTED TO HAMPER HIGHS SOMEWHAT. .LONG TERM /TONIGHT THROUGH MONDAY/... CONVECTIVE TRENDS ARE THE FIRST AND FOREMOST CONCERN THROUGH THE PERIOD. MODELS ARE IN NEARLY UNIFORM AGREEMENT BRINGING CONVECTION ACROSS IA TONIGHT...BUT QUESTIONS ARE WHEN...WHERE AND TO WHAT EXTENT DEPENDING ON SOLUTIONS. MOST DEPICT SFC BASED DEVELOPMENT TO OUR N AND W LATER TODAY CLOSE TO FRONTAL CONVERGENCE AND SYNOPTIC SCALE FORCING...BUT DIFFER LATER INTO THE EVENING. 00Z 4KM SPC WRF DEPICTS RELATIVELY UNORGANIZED MCS INTO IA AND NOT MATURING UNTIL OVERNIGHT JUST SOUTH OF IA/MO BORDER. THIS SEEMS LIKE AN OUTLIER HOWEVER WITH PARAMETERIZED CONVECTION MODELS SUCH AS THE NAM/GFS/ECMWF ORGANIZING MCS THROUGH THE HEART OF IA DURING THE EVENING. THIS IS ALSO SUGGESTED BY 12Z NCAR 3KM ARW WRF...WHICH SEEMS TO BE DOING A DECENT JOB AT THE MOMENT...AND EXPLODES A LARGE MCS ACROSS IA DURING THE VERY LATE AFTERNOON AND EARLY EVENING. AGREE WITH SPC OUTLOOK TONIGHT WITH INSTABILITY AND DEEP SHEAR COMBO MORE THAN SUFFICIENT FOR SUPERCELLS EMBEDDED WITHIN WHAT MAY EVENTUALLY BE QLCS. 0-1KM SHEAR/SRH INCREASE INTO THE EVENING AS WELL WITH LLJ NEAR FRONT SO TORNADO THREAT WILL NOT BE GREAT...BUT WILL HAVE TO BE WATCHED INTO THE EVENING. HEAVY RAIN IS A CONCERN AS WELL WITH HPC QPF AND DAY 1 EXCESSIVE PROGS SHOWING MOD RISK OF FLASH FLOODING SRN HALF. INCREASING PWS...WARM CLOUD DEPTHS AND MOISTURE TRANSPORT INTO BOUNDARY ALL SUGGEST THIS THREAT. THERE ARE SOME LIMITING FACTORS HOWEVER. MCS MAY BE A BIT TOO PROGRESSIVE...AND BOTH AHPS AND NSSL/Q2 QPE ANALYSES SHOW RELATIVELY LITTLE PRECIP WHERE HEAVY RAIN THREAT SEEMS THE HIGHEST. MBE MOVEMENT /CORFIDI VECTORS/ DO SUGGEST THERE COULD BE SOME ANCHORING ON SWRN FLANK OF MCS WITH LEADING EDGE MORE PROGRESSIVE SO THIS WILL HAVE TO BE WATCHED ONCE SPACIAL AND TEMPORAL CONVECTIVE CONFIDENCE INCREASES AND HAVE MENTIONED HEAVY RAIN IN FORECAST FOR A START. NO WATCH AS OF YET. POST FRONTAL PRECIP MAY LINGER INTO WED AND WED NIGHT WITH SHORT WAVES CONTINUING TO TRAVERSE ZONAL FLOW INTO IA SO CHANCE/LIKELY POPS CONTINUE IN THOSE PERIODS. PATTERN CHANGES LITTLE INTO THE WEEKEND WITH CHANCES AROUND FRI OR SAT STILL LOOKING OK WITH WEAK TROUGH PASSAGE. NO SIGNIFICANT CHANGES FROM TEMP GUIDANCE. && .AVIA8Z...STRONG PUSH OF MOISTURE WILL DESTABILIZE THE ATMOS AHD OF THE APCHG CDFNT NOW LOCATED FM NWRN WI INTO CNTRL NEBRASKA. STRONG TO SVR TSRA WILL DVLP ALNG AND AHD OF CDFNT AND WILL TIME THAT SEWD WITH THE MOVEMENT OF THE FNT LATE THIS AFTN AND TNGT. SHWRS AND ISOLD TSRA POST FROPA WITH A WDSPRD AREA OF MVFR CIGS IN ITS WAKE OVR NGT INTO WED MRNG. SRNS TAFS MOST LKLY TO IMPV TO VFR CONDS AFT SNRS WED. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/...FAB AVIATION...MS JUN 10 LONG TERM...BSS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1107 AM CDT TUE JUN 1 2010 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-021100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 1107 AM CDT TUE JUN 1 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP JUST NORTH AND WEST OF IOWA LATER TODAY AND THEN PROGRESS THROUGH THE STATE TONIGHT. SOME OF THESE STORMS WILL LIKELY BE SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND POSSIBLY A TORNADO. HEAVY RAINS MAY ALSO OCCUR WITH THE POTENTIAL FOR LOCALIZED FLASH FLOODING AS RAINFALL RATES COULD REACH ONE TO TWO INCHES PER HOUR. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND THUNDERSTORMS MAY LINGER INTO WEDNESDAY...ESPECIALLY CENTRAL AND SOUTH...WITH A SLIGHT CHANCE OF A SEVERE STORM SOUTHEAST EARLY WEDNESDAY. LARGE HAIL AND DAMAGING WINDS WOULD BE THE THREATS. OTHER CHANCES FOR THUNDERSTORMS RETURN TO THE FORECAST AROUND FRIDAY AND SATURDAY. THE SEVERE WEATHER POTENTIAL IS RELATIVELY LOW FOR THE MOMENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON NORTHWEST...AND AREA WIDE TONIGHT. REPORTS OF FLOODING AND HEAVY RAIN ARE APPRECIATED AS WELL. AN EMERGENCY MANAGER WEBINAR WILL BE HELD AT 100 PM THIS AFTERNOON.
The Sioux Falls radar (KFSD), 175 km away, was scanning. The volume nearest the first event began at 19:34 UTC.
25 thunderstorm wind, 22 hail, 3 heavy rain, 2 funnel cloud, 2 lightning, 1 tornado, 1 flash flood. Local standard time, as filed.
Relayed by Emergency Management.
Golf ball to near baseball size hail reported.
Also wind gusts to around 30 MPH.
A cone shape tornado was reported. Path was intermittent and the NWS survey suggests that the tornado hit a farmstead then lifted briefly skipping over some farms before setting back down and damaging another farmstead. Eyewittnesses also recount the tornado briefly lifting.
Hail lasted over 20 minutes with the largest hail falling for 5 minutes.
Numerous branches down with winds estimated at 60 to 70 MPH.
Total rainfall since 1630 CST was 4.00 inches.
One and one half inch of rain also fell.
Rainfall of around 4 inches in the past 3 hours resulted in water inundation of fields in the area.
Four inches of rain also reported.
A few nickel sized hail stones with the rest dime and pea size.
Estimated wind gust, heavy rain as well.
Rainfall amount in the last 15 minutes was 0.67 inches. Water was reported as curb-high along Highway 6.
Lightning struck a residence and started the house on fire.
A large tree was blown down with numerous 3 to 4 inch branches blown down.
Tree limbs down, 10 inches in diameter.
House debris on Rutledge Rd and 120th.
Several 6-8 inch diameter tree limbs down northeast of Prescott.
A trained spotter estimated wind gusts to 70 MPH with tree and power line damage.
Several tree limbs were downed by winds in New Market.
Several tree limbs and power lines were downed throughout the town of Bedford.
High winds downed several power lines in Gravity.
High winds blew a roof off of a shed.
Two 12 inch diameter trees were blown down at 80th Ave and Quebec St.
Pieces of tin reported in the road at the intersecton of 80th Ave and Quebec |St.
Fifteen to twenty trees ranging in size from 4 to 6 inches in diameter were scattered everywhere near the intersection of 93rd Ave and Quebec St.
Also the top of a green house was blown off.
Willow tree, along with 5-6 inch diameter limbs blown down.
Grain bin destroyed.
A trained spotter reported damage by estimated 75 MPH winds.
Power lines were reported down across the road and a car blown into the ditch on U.S. Highway 34.
Seely Creek was out of its banks near the confluence of the South Raccoon. A few roads were inundated a few feet by the rising water.
Lightning struck a residence and started the house on fire.
Winds gusting to near 60 MPH were reported near Highway 92 at the intersection of U.S. Highway 63.
Winds estimated between 60 and 70 MPH. Sixteen inch diameter trees blown down with numerous other branches broken.
Numerous branches down, largest was 12 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2010Every state in 2010This day in weather historyThe tornado archive for Iowa, 2010Warnings in Iowa, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223021, 223023, 223026, 223024, 223025, 223030, 223035, 223033, 223031, 223032, 223034, 223038, 223037, 223093, 223185, 223017, 223186, 223192, 223039, 223053, 223187, 223059, 223188, 223189, 223042, 223069, 223044, 223070, 223055, 223191, 223131, 223047, 223048, 223071, 223049, 223050, 223061, 223072, 223073, 223074, and more.